Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Bismarck, ND

June 29, 2002Burke County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2002, 5:47 AM CDT for Burke County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2002, 5:47 AM CDT (10:47 UTC)
Expired
Jun 29, 2002, 6:45 AM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Burke County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3172 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2738 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 291047
SVRBIS
NDC013-291145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
547 AM CDT SAT JUN 29 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 645 AM CDT

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 31 MILES SOUTHWEST OF FLAXTON...OR ABOUT 23
  MILES SOUTHEAST OF CROSBY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLAXTON AT 625 AM CDT
  BOWBELLS AT 630 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4878 10289 4860 10284 4878 10220 4897 10215

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:20 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 29, 2:20 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 AM CDT SAT JUN 29 2002

FORECAST CONCERNS TODAY THE SAME AS THEY WERE 24 HOURS AGO...NAMELY
HIGH TEMPERATURES TODAY AND CHANCES FOR THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. SHORT TERM MESOETA MODEL CONTINUES TO SERVE ME WELL.

FOR TODAY...THE ONLY PLACE THICKNESSES/TEMPERATURES ALOFT ARE LOWER
THAN YESTERDAY IS IN THE EXTREME NORTHWEST PART OF THE COUNTY
WARNING AREA (CWA). ISOLATED THUNDERSTORMS SOUTHERN AREAS PUT DOWN
SOME RAIN AND THAT COULD HOLD THE HEATING BACK A BIT. FOR THE MOST
PART WILL FORECAST TODAYS HIGHS VERY CLOSE TO THOSE REACHED
FRIDAY...WITH THE EXCEPTION OF THE EXTREME NORTHWEST. THAT MEANS
RECORD HIGHS POSSIBLE AT BOTH BISMARCK AND JAMESTOWN. FOR
WILLISTON...MINOT...AND DICKINSON THE RECORDS ARE A MINIMUM OF 5
DEGREES OVER WHAT WILL BE FORECAST FOR TODAYS HIGHS.

ATTENTION THEN QUICKLY SHIFTS TO SEVERE WEATHER THREAT FOR THIS LATE
AFTERNOON THROUGH EVENING. LIMITING FACTOR WILL BE CAP AT H700 MB
LEVEL...RUNNING +15 TO +18 DEGREES C. TWO WAYS TODAY THAT THE CAP
LIMITING FACTOR MAY BECOME A NON-FACTOR. THE FIRST...THAT THE
SURFACE COULD ACTUALLY HEAT UP ENOUGH TO EVEN OVERCOME THE CAP. THE
SECOND...THAT STORMS FORM IN MONTANA...MUCH WEAKER CAP...AND MOVE
INTO THE STRONGER CAP AREA...BREAKING IT DOWN...AND LEADING TO
CONTINUED REGENERATION OF DEEP MOIST CONVECTION. STORM PREDICTION
CENTER (SPC) HAS NEARLY THE NORTHWEST HALF OF THE CWA IN A MODERATE
RISK...WITH NEARLY ALL THE REST OF THE CWA IN A SLIGHT RISK.

AT ANY RATE...SEVERE WEATHER PARAMETERS ARE IN PLACE SO THAT IF
STORMS DO FORM THEY WILL QUICKLY BE CAPABLE OF GOING SEVERE. HAIL
LESSER OF THE THREATS DUE TO SUCH A WARM COLUMN.

LONGER TERM LOOKS MORE UNCERTAIN WITH RESPECT TO A CHANCE OF STORMS
NEARLY EACH DAY IN THE COMING WEEK. WILL MAINTAIN CONTINUITY WITH
GOING FORECAST AS THIS TIME OF YEAR THAT IS THE BEST WAY TO SERVE
THE CUSTOMER. TOO MUCH FLIP FLOPPING IN ITSELF IS A DIS-SERVICE.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Jun 29, 4:17 AM CDT, 1 hour 30 minutes before
NDZ001-009-291020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
417 AM CDT SAT JUN 29 2002

A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED THIS MORNING ALONG
THE MONTANA/NORTH DAKOTA BORDER...STRETCHING FROM JUST NORTH OF THE
MISSOURI RIVER TO THE CANADIAN BORDER WITH THE STRONGEST STORM
LOCATED 25 MILES NORTHWEST OF WILLISTON. THE STORMS ARE MOVING EAST
AT 30 MPH. BRIEF PERIODS OF MODERATE RAIN...GUSTY WINDS AND
DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS.

THOMSON
Special weather statement, Jun 29, 5:40 AM CDT, 7 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
540 AM CDT SAT JUN 29 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE IN WESTERN AND CENTRAL NORTH
DAKOTA TODAY...

ISOLATED THUNDERSTORMS EARLY THIS MORNING IN THE EXTREME NORTHWEST
PART OF THE STATE COULD PRODUCE WIND GUSTS TO NEARLY 70 MPH.

THUNDERSTORMS ARE FORECAST TO REDEVELOP IN THE WEST LATE THIS
AFTERNOON AND SPREAD INTO THE CENTRAL THIS EVENING. THESE STORMS
COULD ALSO BE SEVERE WITH THE MAIN THREAT AGAIN HIGH WINDS. THERE IS
A MODERATE RISK OF SEVERE WEATHER...FROM BOWMAN...THROUGH DICKINSON
AND MINOT...TO BOTTINEAU...AND WEST OF THAT LINE. THERE IS A LESSER
RISK EAST OF THAT LINE...THROUGH BISMARCK AND MANDAN...JAMESTOWN AND
RUGBY.

HIGH DEWPOINT AIR...AND INSTABILITY WITH STEEP LAPSE RATES...WERE
ALREADY IN PLACE. A TRIGGER WILL COME IN THE FORM OF A COLD FRONT
ADVANCING THROUGH EASTERN MONTANA LATER TODAY. THE LIMITING FACTOR
COULD BE A CAP...WARM TEMPERATURES ALOFT...WHICH WOULD INHIBIT STORM
INITIATION. THE CAP IS EXPECTED TO WEAKEN THIS EVENING AS COOLER AIR
WORKS IN.

THERE IS A BETTER THAN EVEN CHANCE THAT SEVERE WEATHER STORM SPOTTERS
WILL BE NEEDED LATE IN THE DAY TODAY.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:52 PM CDTSevere Thunderstorm WarningBISKidder, Logan53 min
Jun 28, 9:35 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman55 min
Jun 29, 4:40 AM CDTSevere Thunderstorm WarningBISWilliams65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.